Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 170, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2004, 12:49 AM CDT for Finney County, Kearny County, Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2004, 12:49 AM CDT (05:49 UTC)
- Expired
- Jun 15, 2004, 1:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Finney County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 1:06 AM CDT | HAIL 0.75 | 17 N Lakin, KS | |
| Jun 15, 1:30 AM CDT | HAIL 0.75 | 6 N Deerfield, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1361 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2935 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
034 WUUS53 KDDC 150549 SVRDDC KSC055-093-150630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1248 AM CDT TUE JUN 15 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN FINNEY COUNTY IN SOUTHWEST KANSAS. NORTHERN KEARNY COUNTY IN SOUTHWEST KANSAS. * UNTIL 130 AM CDT * AT 1245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 23 MILES NORTHWEST OF DEERFIELD...MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHWESTERN FINNEY COUNTY... RURAL AREAS OF NORTHERN KEARNY COUNTY... DEERFIELD... HOLCOMB... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3825 10153 3796 10153 3792 10091 3824 10086 $$ GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:29 PM CDT, 10 hours 20 minutes earlier.
Area forecast discussion, Jun 14, 2:29 PM CDT, 10 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 229 PM CDT MON JUN 14 2004 .DISCUSSION... DAYS 1-2... MAIN FORECAST CHALLENGES WILL BE CONVECTIVE CHANCES OVER THE NEXT COUPLE OF DAYS AND TEMPERATURES ON WEDNESDAY. WEAK SURFACE FRONT THAT WAS PUSHED SOUTH BY THE WAVE OVER THE GREAT LAKES HAS MORE OR LESS STALLED OUT FROM SOUTH OF HYS DOWN TO AROUND EHA. MOISTURE IS BEGINNING TO MIX OUT HERE AT DDC WITH THE DEWPOINT DROPPING 9F DURING THE PAST HOUR. CONVECTIVE PLUMES NOTICEABLE ON VIS IMAGERY ARE POPPING UP ALONG THE FRONT, BUT ARE VERY TALL ATTM. 700MB TEMPS OF 12 TO 13C ARE HOLDING BACK THINGS FOR THE TIME BEING, HOWEVER WITH TEMPS AHEAD OF THE FRONT/DRYLINE HEATING UP TO THE MID 90S NOW, IT MAY NOT HOLD OFF LONG. FOR THE FORECAST TONIGHT HAVE WENT WITH 20 TO 30 POPS WITH THE HIGHER POPS IN THE SE ZONES AHEAD OF THE FRONT/DRYLINE. CONVECTIVE BUBBLES ARE GOING UP OVER THE HIGH TERRAIN AND I EXPECT THIS WILL CONTINUE AS MOISTURE GETS ADVECTED UPSLOPE. WITH THE LLJ INTENSIFYING DURING THE EVENING THIS MAY KEEP BOTH THE CONVECTION THAT FIRES OVER OUR AREA AND OUT WEST FROM DYING OUT. SO WILL KEEP POPS GOING THRU THE NIGHT. MID LEVEL TEMPS CONTINUE TO WARM ON TUESDAY AS THE EML GETS ADVECTED EASTWARD OVER WESTERN KS. 700MB TEMPS OF AROUND 14-17C AND 1000-500MB THICKNESS VALUES OF 585DAM TELL ME THAT THE CAP SHOULD KEEP A LID ON THINGS DURING THE DAY. EXPECT A WINDY DAY ACROSS THE CWA AS THE PRESSURE GRADIENT TIGHTENS. WINDS COULD REACH NEAR ADVISORY CRITERIA. TOMORROW NIGHT, AS THE SECOND STRONGER PUSH OF COOLER AIR COMES PLOWING SOUTH CONVECTION SHOULD FIRE ALONG IT AND GRADUALLY MOVE INTO OUR AREA. WILL TREND POPS UPWARD TOWARD 12Z AND THEN TREND BACK DOWN AFTERWARD. HOWEVER, WITH MESOSCALE PROCESSES DOMINATING, IT WILL BE HARD TO PIN DOWN. EXPECT MUCH COOLER TEMPS ON WED AS 850MB TEMPS DROP TO THE MID TEENS WITH A NE WIND AND PROBABLY SOME CLOUD COVER LET AROUND. CURRENT GRID ACTUALLY HAD THIS PINNED DOWN WELL AND WILL BASICALLY LEAVE IT ALONE WITH HIGHS IN THE MID 70S. WILL KEEP POPS GOING WED AS THE WEAK WAVE IN THE SW INTERACTS WITH THE FRONT TO OUR SOUTH. DAYS 3-7... DIAGNOSTIC DATA FROM THE CDC AND CPC WEB SITES INDICATE THE FORECAST AMPLIFICATION OF THE EASTERN PACIFIC/WESTERN CONUS UPPER RIDGE IS ON TRACK AND THIS IS SUPPORTED BY SOLUTIONS OF ALL THE MODELS AND THE ENSEMBLES. THIS IS SUPPORTED BY THE LARGE AREA OF NEARLY STATIONARY AND QUITE PERSISTENT TROPICAL CONVECTION ALONG THE INTERTROPICAL CONVERGENCE ZONE BETWEEN 80E AND 120E. ADDITIONALLY, GLOBAL AVERAGE ANGULAR MOMENTUM TENDENCIES ARE INCREASING BUT MOST OF THE ENERGY APPEARS TO REMAIN IN THE SOUTHERN HEMISPHERE WITH A SECONDARY MAXIMA BETWEEN THE EQUATOR AND 30N IN THE NORTHERN HEMISPHERE. AS A RESULT OF THE ABOVE PATTERN WILL EXPECT A CONTINUED FAIRLY ROBUST HUDSONS BAY UPPER VORTEX WITH WAVES DIGGING DOWN THE WEST SIDE OF THE TROUGH INTO THE CENTRAL CONUS. EACH SUCCESSIVE WAVE SHOULD BRING ANOTHER REINFORCING COLD SURGE WITH ASSOCIATED ELEVATED CONVECTION AND SOME MUCH COOLER TEMPERATURES FOR THE REGION. THE REAL TRICK WILL BE GUESSING WHEN EACH MINOR ALOFT WILL ROTATE THROUGH THE PATTERN. THE GOING FORECAST HAS A COLD FRONTAL PASSAGE FOR TUESDAY NIGHT/WEDNESDAY WHICH APPEARS REALISTIC AT THE MOMENT. HOWEVER, WITH CONTINUED PERIODS OF ELEVATED CONVECTION ABOVE THE COLD DOME WHICH SHOULD REINFORCE THE LOW LEVEL COLD AIR, DO NOT EXPECT THE FRONT TO RECOVER BACK TO THE NORTH ANY TIME SOON. THE 06Z GFS BRINGS A VERY VIGOROUS WAVE SOUTHWARD ACROSS THE PLAINS FRIDAY NIGHT AND DEVELOPS A HUGE CONVECTIVE COMPLEX ACROSS KANSAS NORTH OF THE FRONT WITH IT. ON THE OTHER HAND, HPC FAVORS A MORE ZONAL PATTERN ACROSS THE CONUS WHICH APPEARS TO BE IN DIRECT CONTRAST TO THE INDICATIONS IN THE DIAGNOSTIC DATA. WILL STICK WITH THE DIAGNOSTICS ON THIS ONE AND LOOK FOR ANOTHER SIGNIFICANT ROUND OF CONVECTION ON FRIDAY NIGHT AND MUCH COOLER TEMPERATURES. THIS IS PRETTY MUCH IN LINE WITH THE GFS WHICH, STRANGELY ENOUGH, THE HPC HAS GIVEN THE NOD TO. THANKS TO ALL SURROUNDING OFFICES FOR EXCELLENT COLLABORATION AND THE REALIZATION THAT COLDER AIR IS, INDEED, HEADED OUR WAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 97 66 76 / 30 00 40 40 GCK 66 97 62 75 / 30 00 40 30 EHA 65 94 63 79 / 20 00 30 30 LBL 66 97 65 80 / 30 00 30 30 HYS 67 95 65 75 / 30 10 40 40 P28 70 95 69 81 / 30 00 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && LACY/JOHNSON
Hazardous weather outlook, Jun 14, 5:07 AM CDT, 19 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 507 AM CDT MON JUN 14 2004 KSZ030-031-043>046-061>065-151000- ELLIS-FINNEY-HAMILTON-HODGEMAN-KEARNY-LANE-NESS-PAWNEE-RUSH-SCOTT- TREGO- 507 AM CDT (407 AM MDT) MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A JUST A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING EAST OF HAYS TO LARNED LINE. AFTER 4 PM CDT, ISOLATED STORMS MAY FORM, SOME WITH THE CAPABILITY OF PRODUCING NICKEL SIZED HAIL AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL A CHANCE FOR MORE SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING NORTH OF A SYRACUSE TO LARNED LINE. THE PRIMARY THREAT WILL BE HAIL TO THE SIZE OF QUARTERS, ALONG WITH STRONG WINDS. MORE SCATTERED SHOWERS AND THUNDERSTORM ARE FORECAST THROUGH WEDNESDAY NIGHT, BUT THE RISK OF SEVERE STORMS IS LESS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED BETWEEN 4 AND 11 PM CDT ALONG AND EAST OF A HAYS TO LARNED LINE. KSZ066-079>081-089-090-151000- BARBER-COMANCHE-EDWARDS-KIOWA-PRATT-STAFFORD- 507 AM CDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A JUST A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING EAST OF KINSLEY TO COLDWATER LINE. AFTER 4 PM CDT, ISOLATED STORMS MAY FORM, SOME WITH THE CAPABILITY OF PRODUCING NICKEL SIZED HAIL AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CONDITIONS WILL NOT CHANGE MUCH THROUGH TUESDAY EVENING, AND THUS THERE IS ANOTHER SLIGHT RISK FOR STRONG STORMS WITH LARGE HAIL AND DAMAGING WINDS LATE TUESDAY AFTERNOON AND EVENING. MORE SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH WEDNESDAY NIGHT, BUT AT THIS TIME THE RISK OF SEVERE STORMS APPEARS SMALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED BETWEEN 4 AND 11 PM CDT ALONG AND EAST OF A KINSLEY TO COLDWATER LINE. KSZ074>078-084>088-151000- CLARK-FORD-GRANT-GRAY-HASKELL-MEADE-MORTON-SEWARD-STANTON-STEVENS- 507 AM CDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. TSB
In the hours before
Local storm report, Jun 14, 8:49 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
849 PM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL 8 W LA CROSSE 38.53N 99.46W
06/14/2004 2.75 INCH RUSH KS PUBLIC
0838 PM HAIL LA CROSSE 38.53N 99.31W
06/14/2004 1.75 INCH RUSH KS PUBLIC
&&
26Local storm report, Jun 14, 9:27 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
927 PM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL HARGRAVE 38.55N 99.43W
06/14/2004 1.00 INCH RUSH KS PUBLIC
&&
26Local storm report, Jun 14, 9:55 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
955 PM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0932 PM TORNADO 3 S RUSH CENTER 38.42N 99.31W
06/14/2004 RUSH KS TRAINED SPOTTER
0939 PM HAIL 7 N LARNED 38.28N 99.10W
06/14/2004 1.25 INCH PAWNEE KS TRAINED SPOTTER
&&
26Local storm report, Jun 14, 10:14 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1014 PM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 6 NW LARNED 38.24N 99.18W
06/14/2004 1.25 INCH PAWNEE KS TRAINED SPOTTER
&&
26Local storm report, Jun 14, 11:27 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1127 PM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 5 S RUSH CENTER 38.39N 99.31W
06/14/2004 1.00 INCH RUSH KS LAW ENFORCEMENT
1006 PM HAIL 6 S RUSH CENTER 38.38N 99.31W
06/14/2004 1.00 INCH RUSH KS LAW ENFORCEMENT
1020 PM HAIL LARNED 38.18N 99.10W
06/14/2004 0.88 INCH PAWNEE KS LAW ENFORCEMENT
1052 PM HAIL 3 NW BROWNELL 38.67N 99.78W
06/14/2004 2.00 INCH NESS KS TRAINED SPOTTER
1103 PM HAIL 6 NW LARNED 38.24N 99.18W
06/14/2004 0.75 INCH PAWNEE KS TRAINED SPOTTER
1104 PM HAIL GARFIELD 38.08N 99.24W
06/14/2004 1.00 INCH PAWNEE KS EMERGENCY MNGR
&&
26Special weather statement, Jun 15, 12:11 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1211 AM CDT TUE JUN 15 2004 KSZ074>076-080-081-084>090-150600- BARBER-CLARK-COMANCHE-GRANT-HASKELL-KIOWA-MEADE-MORTON-PRATT-SEWARD- STANTON-STEVENS- 1211 AM CDT TUE JUN 15 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 472 HAS BEEN ALLOWED TO EXPIRE AT MIDNIGHT... THE RISK OF SEVERE WEATHER HAS DIMINISHED AND MOVED OUT OF THE AREA. 18
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 39 min |
| Jun 14, 7:22 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 38 min |
| Jun 14, 7:32 PM CDT | Tornado Warning | DDC | Rush | 28 min |
| Jun 14, 8:02 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 58 min |
| Jun 14, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 61 min |
| Jun 14, 9:24 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 51 min |
| Jun 14, 9:41 PM CDT | Tornado Warning | DDC | Rush | 19 min |
| Jun 14, 10:03 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 42 min |
| Jun 14, 10:16 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 59 min |
| Jun 14, 10:21 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 54 min |
| Jun 14, 10:34 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 56 min |
| Jun 14, 11:19 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 56 min |
| Jun 14, 11:32 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 58 min |
| Jun 15, 1:01 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 59 min |
| Jun 15, 1:31 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 59 min |
| Jun 15, 2:04 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott, Trego | 56 min |
| Jun 15, 2:24 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 51 min |
| Jun 15, 2:32 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 43 min |
| Jun 15, 3:40 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 65 min |
| Jun 15, 4:44 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.